Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 45, NWS Great Falls, MT

June 24, 2007Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 24, 2007, 7:33 PM MDT for Cascade County, Montana. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 7:33 PM MDT (01:33 UTC)
Expired
Jun 24, 2007, 8:00 PM MDT
In force
27 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 42 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:43 PM MDTHAIL 0.884 N Monarch, MTNICKEL SIZE HAIL FALLING.
Jun 24, 7:47 PM MDTHAIL 1.754 N Monarch, MT
Jun 24, 7:50 PM MDTHAIL 2Monarch, MT2 INCH HAIL...WITH DAMAGE TO CAR WINDSHIELDS...HOUSE WINDOWS AND GLASS PICNIC TABLES IN THE CITY OF MONARCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 250134
SVRTFX
MTC013-250200-
/O.NEW.KTFX.SV.W.0045.070625T0133Z-070625T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
733 PM MDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...

* UNTIL 800 PM MDT

* AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF BELT...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BELT AROUND 750 PM MDT.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

LAT...LON 4718 11115 4705 11103 4696 11077 4729 11081
      4742 11068 4753 11098

$$

BRUSDA
2 follow-up statements
000 
WWUS55 KTFX 250148
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT SUN JUN 24 2007

MTC013-250200-
/O.CON.KTFX.SV.W.0045.000000T0000Z-070625T0200Z/
CASCADE MT-
748 PM MDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EASTERN CASCADE COUNTY...

AT 745 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF
BELT...OR ABOUT 24 MILES SOUTHEAST OF GREAT FALLS...MOVING NORTHEAST
AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CASCADE COUNTY AT 800 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT SUNDAY EVENING
FOR CENTRAL MONTANA.

LAT...LON 4718 11115 4705 11103 4696 11077 4729 11081
      4742 11068 4753 11098

$$

BRUSDA
000 
WWUS55 KTFX 250201
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
801 PM MDT SUN JUN 24 2007

MTC013-250211-
/O.EXP.KTFX.SV.W.0045.000000T0000Z-070625T0200Z/
CASCADE MT-
801 PM MDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CASCADE COUNTY EXPIRES
AT 800 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...THUS THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4718 11115 4705 11103 4696 11077 4729 11081
      4742 11068 4753 11098

$$

BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:21 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 24, 6:21 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...COR TORNADO WATCH END TIME
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT SUN JUN 24 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...

TONIGHT THROUGH TUESDAY...AIRMASS REMAINS CAPPED THIS AFTERNOON
BUT EXPECTATION STILL EXISTS THAT THE CAP WILL BE BROKEN LATER
THIS AFTERNOON AND CONVECTIVE ACTIVITY WILL DEVELOP. ALL THIS
TRANSPIRING AHEAD OF AN UPPER TROF THAT APPROACHES WESTERN MONTANA
TONIGHT. MODELS CONTINUE TO BRING SIGNIFICANT MOISTURE TO THE AREA
LATE THIS EVENING AND INTO SUNDAY MORNING. UPPER TROF MOVES ACROSS
SOUTHERN CANADA MONDAY WITH RIDGING RETURNING ON TUESDAY.
TEMPERATURES WILL BE BELOW SEASONAL AVERAGES MONDAY BUT WARM TO
NEAR SEASONAL VALUES TUESDAY. EMANUEL

TUESDAY NIGHT THROUGH FRIDAY NIGHT...MODELS ARE IN GOOD AGREEMENT
BUILDING AN UPPER LEVEL RIDGE OVER MONTANA TUESDAY NIGHT INTO
WEDNESDAY. THIS FEATURE THEN MOVES EAST AT REMAINS ANCHORED OVER
EASTERN MONTANA AND THE DAKOTAS FOR THE REMAINDER OF THE MID
RANGE PERIOD. AN UPPER LEVEL TROUGH WILL SET UP OVER THE EASTERN
PACIFIC AND ATTEMPTS TO MOVE INLAND BY LATE IN THE PERIOD...BUT
WILL MAKE LITTLE HEADWAY AS THE UPPER RIDGE STANDS FIRM. SCENARIO
PUTS MY ENTIRE FORECAST AREA UNDER AN UNSTABLE SOUTHWEST FLOW
ALOFT ONCE AGAIN. THIS WILL BRING AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA...AND TEMPERATURES WILL
WARM WELL ABOVE SEASONAL NORMALS. MPJ

SATURDAY AND SUNDAY...A LOW PRESSURE TROUGH IS EXPECTED TO BE
MOVING ONTO THE PACIFIC NORTHWEST COAST DURING THIS PERIOD. A
CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE CWA AS PACIFIC
MOISTURE IN A SOUTHWEST FLOW ALOFT BEGINS TO MOVE EASTWARD.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL. SAUCIER

&&

.AVIATION...
UPDATED 0020Z.
A MOIST SOUTHWEST FLOW ALOFT WILL PREVAIL OVER CENTRAL MONTANA
THROUGH THE PERIOD. EXPECT A FEW ISOLATED THUNDERSTORMS OVER
SOUTHWEST MONTANA...WHILE SCATTERED/NUMEROUS THUNDERSTORMS WILL
OCCUR OVER NORTH CENTRAL MONTANA. THE BEST CHANCE FOR THUNDERSTORMS
IS FROM 03Z UNTIL 15Z MONDAY. SOME THUNDERSTORMS WILL PRODUCE GUSTY
WINDS/HAIL. STRONG WINDS WILL DEVELOP OVER NORTH CENTRAL MONTANA
AFTER 16Z MONDAY...AND THEN CONTINUE UNTIL 00Z TUESDAY...WITH THE
STRONGEST WINDS OCCURRING ALONG THE ROCKY MOUNTAIN FRONT AND THE
ADJACENT PLAINS. GENERALLY VFR CONDITIONS WILL PREVAIL OVER THE NEXT
24 HOURS...BUT A FEW LOCAL AREAS OF IFR/MVFR CONDITIONS ARE POSSIBLE
IN/NEAR THUNDERSTORMS. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  65  41  74 /  60  40  10   0
CTB  44  63  38  69 /  70  60  10   0
HLN  53  71  43  78 /  60  40  10  10
BZN  48  73  38  76 /  30  20  10   0
WEY  37  64  32  69 /  10   0   0   0
DLN  46  71  37  77 /  20  10  10  10
HVR  53  68  47  76 /  60  60  10   0
LWT  52  66  41  73 /  40  20  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...TORNADO WATCH IN EFFECT FOR THE LEWISTOWN AREA UNTIL 11 PM...

&&

SHORT TERM...EMANUEL
LONG TERM...MPJ/SAUCIER
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 6:20 AM MDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
620 AM MDT SUN JUN 24 2007

MTZ050-051-054-251230-
JUDITH BASIN-FERGUS-MEAGHER-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. CONDITIONS WILL
BECOME FAVORABLE FOR SOME OF THE THUNDERSTORMS TO PRODUCE LARGE
HAIL AND DAMAGING WINDS DURING THE AFTERNOON AND EVENING HOURS.
THEREFORE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR
THIS AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS PRECIPITATION DECREASES ON MONDAY...WESTERLY WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL DEVELOP ACROSS THE AREA. WINDS WILL
THEN DECREASE MONDAY NIGHT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-013-045-047-251230-
HILL-CHOUTEAU-LIBERTY-BLAINE-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE AREA
THROUGH THIS EVENING...WITH SHOWERS BECOMING MORE NUMEROUS
OVERNIGHT. CONDITIONS ARE FAVORABLE FOR SOME OF THE THUNDERSTORMS
TO PRODUCE HAIL AND GUSTY WINDS...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS PRECIPITATION DECREASES ON MONDAY...WESTERLY WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH WILL DEVELOP ACROSS THE AREA. WINDS WILL
THEN DECREASE MONDAY NIGHT. OTHERWISE...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-010-012-014-044-046-048-049-251230-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WESTERLY WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH WILL DEVELOP
ACROSS THE AREA ON MONDAY. WINDS WILL THEN DECREASE MONDAY NIGHT.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-251230-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
620 AM MDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 24, 6:14 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT SUN JUN 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             13 N LOHMAN             48.78N 109.40W
06/24/2007  M1.25 INCH       BLAINE             MT   TRAINED SPOTTER

            0.50 INCH RAINFALL

0825 AM     HAIL             11 N TURNER             49.00N 108.41W
06/24/2007  M1.25 INCH       BLAINE             MT   CO-OP OBSERVER

            TURNER BORDER STATION

&&

EK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:37 PM MDTSevere Thunderstorm WarningTFXCascade19 min
Jun 24, 7:16 PM MDTSevere Thunderstorm WarningTFXChouteau59 min
Jun 24, 7:52 PM MDTSevere Thunderstorm WarningTFXFergus38 min
Jun 24, 7:58 PM MDTSevere Thunderstorm WarningTFXJudith Basin62 min
Jun 24, 8:45 PM MDTSevere Thunderstorm WarningTFXFergus75 min
Jun 24, 9:31 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin44 min
Jun 24, 9:56 PM MDTSevere Thunderstorm WarningTFXFergus64 min
Jun 24, 11:02 PM MDTSevere Thunderstorm WarningTFXFergus58 min
Jun 25, 7:28 AM MDTSevere Thunderstorm WarningTFXChouteau47 min
Jun 25, 8:17 AM MDTSevere Thunderstorm WarningTFXChouteau, Hill43 min
Jun 25, 8:43 AM MDTSevere Thunderstorm WarningTFXBlaine62 min
Jun 25, 9:22 AM MDTSevere Thunderstorm WarningTFXBlaine38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.